Type 1, insulin resistance and newly prescribed Metformin

rated by 0 users
Not Answered This post has 0 verified answers | 4 Replies | 0 Followers

Top 150 Contributor
Female
4 Posts
Wit posted on Sun, Feb 14 2010 2:49 PM

I am an insulin dependent diabetic female and have been for 36+ years.  I also have been a patient of the Joslin fir that long.  Recently I have been having a really difficult time with high blood sugars.  Most were caused by fighting virus after virus.  However, I just could not seem to bounce back, i.e. be able to go back to my normal carb ratios nor sensitivity factor.  I am currently taking the most insulin I have in my entire life.  I was recommended to try Metformin, a Rx usually prescribed for Type II to hopefully help me with this insulin resistance problem.

I am wondering if there is anyone else out there in this situation?

Any Type I's taking Metformin?

Experiences with Metformin?  I understand I am going to be nausous and have some difficulties in the lower regions until my body adjusts.  Did this happen to anyone else?  When does it get better? Would appreciate all responses.

Wit 

All Replies

Top 10 Contributor
Female
384 Posts
jen1229 replied on Mon, Feb 15 2010 7:06 PM

Hi:

It's true that metofrmin can cause GI distress.  It does not happen to everyone.  I took it for a while before going on insulin and never had a problem.  you don't say what dose you are taking.  Generally it is prescribed in small doses and you work up to the larger doses because of the GI problems.  Try taking it with food if you do have a problem, often times that works.  Hope this is helpful.

Jen  - LevemirConfused and Novalog Wink A1c 5.8

 

 

Top 50 Contributor
Female
35 Posts
Melissata replied on Tue, Feb 16 2010 6:52 PM

Make sure to get the ER version not just the regular Metformin. My daughter has been taking it for about a year and a half now with no stomach problems at all. She is at 2000 mg per day. We went up to the max dose which is 2500 mg, but it didn't have any effect so we went back down. You have to increase by 500 mg at a time and test a lot because it WILL cause lows. She has cut her insulin dose by more than 30%, so well worth it IMO.

Top 10 Contributor
Male
432 Posts
Ron AKA replied on Wed, Feb 17 2010 1:28 AM

The main thing with metformin is to only increase by 500 mg after waiting 2 weeks, or better still 3 weeks. Increasing too fast can cause GI upset.

Ron

Not a med prof. Just diabetic type 2 on Prandin, Levemir, ramipril, bisoprolol, & Crestor. Diag. Feb/01.

"I have not failed. I have just found 10,000 ways that don't work." - Thomas Edison

Top 500 Contributor
2 Posts
Loria replied on Sat, Mar 27 2010 11:56 AM

Hi! Some Type1s develop insulin resistence like a Type 2. The phenomenon is called Double Diabetes, AKA mixed or hybrid diabetes. It is a fairly new term. The Metformin can help with the insulin resistence. Double diabetics tend to have an even greater risk of cardiovascular disease (up to 10 times normal). Look it up on a seasrch engine. good luck!

Page 1 of 1 (5 items) | RSS